Pune Media
Leading the news curation and publishing for the people of Pune

Indian Pharmacopoeia Commission flags adverse drug reaction linked to Mefenamic Acid

New Delhi: The Indian Pharmacopoeia Commission (IPC), through its recently issued drug safety alert for the month of November, has revealed that a non-steroidal anti-inflammatory agent Mefenamic Acid, indicated for the treatment of mild to moderate pain, and primary dysmenorrhea, is linked with adverse drug reactions (ADRs) named Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) Syndrome.

In connection to the above, the Indian Pharmacopoeia Commission (IPC) has cautioned healthcare professionals to diligently monitor the potential occurrence of Adverse Drug Reactions (ADRs) when administering Mefenamic Acid.

This came after a preliminary analysis of Adverse Drug Reactions (ADRs) from the Pharmacovigilance Programme of India (PvPI) database.

Mefenamic acid is a non-steroidal anti-inflammatory agent with analgesic, anti-inflammatory, and antipyretic properties. Mefenamic acid binds the prostaglandin synthetase receptors COX-1 and COX-2, inhibiting the action of prostaglandin synthetase. As these receptors have a role as a major mediator of inflammation and/or a role for prostanoid signalling in activity-dependent plasticity, the symptoms of pain are temporarily reduced.

The alert noted that Mefenamic acid is indicated for the treatment of rheumatoid arthritis, osteoarthritis, dysmenorrhoea, mild to moderate pain, inflammation, fever, and dental pain.

Following the preliminary analysis of Adverse Drug Reactions (ADRs) from the PvPI database, it is reported that Mefenamic acid can cause Drug Reactions with Eosinophilia and Systemic Symptoms (DRESS) Syndrome.

Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome, is also known as drug-induced hypersensitivity syndrome. The Drug Reaction with Eosinophilia and Systemic Symptoms syndrome presents clinically as an extensive mucocutaneous rash, accompanied by fever, lymphadenopathy, hepatitis, haematologic abnormalities with eosinophilia, and atypical lymphocytes. It may cause damage to several organs, especially to the kidneys, heart, lungs, and pancreas. The mortality rate is high and is about 10%.

Now, as per the issued drug safety alert, the following suspected drug is associated with the ADR as given below:

S. No.

Suspected Drug

Indication

Adverse Drug Reaction

1

Mefenamic Acid

Treatment of rheumatoid arthritis, osteoarthritis, dysmenorrhoea, mild to moderate pain, inflammation, fever, and dental pain.

Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) Syndrome.

In light of the above, the Indian Pharmacopoeia Commission, Ministry of Health & Family Welfare, has advised Healthcare Professionals, Patients/Consumers to closely monitor the possibility of the above ADRs associated with the use of the above-suspected drugs.

Further, the safety alert added, “If such reaction is encountered, please report to the NCC-PvPI, IPC by filling out Suspected Adverse Drug Reactions Reporting Form/Medicines Side Effect Reporting Form for Consumer ( through Android Mobile App “ADR PvPI App” and PvPIHelpline No. 1800-180-3024 (Toll-Free).”

To view the official notice, click the link below:



Images are for reference only.Images and contents gathered automatic from google or 3rd party sources.All rights on the images and contents are with their legal original owners.

Aggregated From –
Comments
Loading...

This website uses cookies to improve your experience. We'll assume you're ok with this, but you can opt-out if you wish. Accept Read More